Ask a doctor

My Eye Feels Stiff After Botox. Will This Lead to my Eye Drooping?

I received a botox injection today in the frown lines between my eyebrows & on the bridge of my nose. The only aftercare instruction I received was to avoid strenuous exercise. Around an hour after the injection, I lay down on my right side and took a nap. I awoke w/ stiffness in my right eye & the stiffness has not changed even hours afterwards. After some research, I realized that many doctors advise botox patients to not lie down for 4 hours. Does the stiffness mean my eyes will droop?

Doctor Answers (7)

Stiffness After Botox

+1

Thank you for your question. Stiffness you're feeling is probably the Botox relaxing those muscles and usually can last up to 24 hours. The post care instruction about not lying down for 4 hours is to avoid migration to other areas. Drooping of the eyelids is one of the Botox side effects that can last for few weeks. I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

My Eye Feels Stiff After Botox. Will This Lead to my Eye Drooping?

+1

Stiffness is often a sign of swelling or hemorrhage.  In general, Botox takes days to work and it paralyzes muscles which would make them "looser".  Unless you swelled and the Botox spread to the upper eyelid because of the swelling, you shouldn't droop.

Sam Goldberger, MD
Beverly Hills Oculoplastic Surgeon
4.5 out of 5 stars 13 reviews

Stiffness after botox injections

+1

The only restriction for Botox is not to rub the area for 4 hours after the injection.  I would recommend using cool compresses for the first few days until the swelling subsides.  

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 8 reviews

You might also like...

Eye Drooping from Botox

+1

Realistically it does not matter much if you lie down after Botox injections. It will have very little to do with the final cosmetic outcome. This will not lead to a droop. Always check with your provider with any questions like this and make sure they are well versed in Botox injections and potential problems.

Michael Gold, MD
Nashville Dermatologic Surgeon
4.0 out of 5 stars 3 reviews

My Eye Feels Stiff After Botox. Will This Lead to my Eye Drooping?

+1

There are many physicians who tell patients not to lie down after Botox for fear of the product migrating. I have not seen this happen, and I don't tell my patients to lie down or not lie down because I've just never seen it make any kind of difference. The stiffness doesn't mean you are going to have an eye droop. It means the Botox is working to minimize that muscle's ability to move. When first injected, many people say they feel a tightness and it's because they just aren't used to not moving those muscles. This is just the muscle taking up the Botox and not making the lines and functions you are used to.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Eye Stiffness after Botox

+1

Hi Jloo.  The reason we suggest that you do not lie down after Botox injections is that we do not want to see the product migrate.  If it were to migrate to a muscle group that was not intended, it would not typically cause stiffness, rather the muscles in the area would be relaxed.

Because your symptoms were so closely followed by the injections, we doubt these issues are related.  Botox typically takes a couple days before you see the effects.  Good luck.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Botox and stiff feeling/eye droop

+1

After cosmetic Botox injections, it typically takes anywhere from 5 days to 2 weeks to set up, and often feels more firm/stiff initially before settling in. Eyelid ptosis or droop can happen when product diffuses down into your eyelid specifically but it's difficult to know what is happening exactly with you. Follow up with your provider for an in-person assessment and rest assured knowing it will wear off.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.